I was on 10 mg then he upped it to 15. I weight 136 then and now I weigh 140, I am very overweight with health problems. I do not have diebetes, but theres a risk in thefamily. I asked the doctor last week if this could be causeing my weight gain and all he say "blame it on the pillls" He didnt want to change anything do to the holidays.
30 Nov 2010
I can understand your dr not wanting to make a change because of the holidays. However, I was on Abilify and I gained 20 lbs in one month! All the weight was in my stomach. It made my cholesteral 199. So, I was taken off of Abilify. Now, on lithium and havn't gained any weight.
30 Nov 2010
Weight gain is a common side effect of Abilify. In studies, the exact percentage of people that gained a significant amount of weight varied from study to study, but most studies consistently showed that people taking Abilify were more likely to gain weight than people taking a placebo (a "sugar pill" with no active ingredient).
While a small amount of weight gain is typical during treatment with Abilify, some people can gain very large amounts of weight while taking the drug. This weight gain is thought to increase the risk of diabetes (see Abilify and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Abilify, make sure to talk with your healthcare provider.
If you are noticing small, unexplained weight gain with Abilify, there are some things that you can do. Some of these suggestions include:
Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products. Lean meats, poultry, fish, beans, eggs, and nuts. Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
Participating in regular physical activity for at least 30 minutes a day on most days of the week. Limiting your intake of alcohol.
If you are taking Abilify and weight gain becomes a problem, talk with your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. If the weight gain continues, he or she may recommend adjusting the Abilify dosage or switching to another schizophrenia, bipolar disorder, or depression medicine.
Take care, be well & safe!
30 Nov 2010
I also gained weight while on Abilify and became overweight with borderline diabetes. My pcp said I needed to lose weight in order for me not to become diabetic. Having diabetes runs in my family as well. I talked to my psych and explained to him that I was concerned about this issue and he said that this was the best thing for me at the time and for me to try to exercise, eat right to lose the weight. I also talked to a pharmicist about my concern that Abilify can cause your sugar to raise and he told me to exersice daily. It is easier said by others who aren't already having to deal with the ups and downs of bipolar. I tired to lose weight by reducing how much I ate and tried to walk. This did not help me cause at the time I could not even get out of bed due to my mood. If I would of been in my hyper side of the bipolar it may have helped.
So I stopped taking the Abilify cause I could not deal with the fact that I could become diabetic and have to deal with that as well. Dealing with bipolar on its own is hard enough for me. I am currently taking buspar for anxiety, ambien for insomnia, cymbalta for OCD which I just noticed, depression, bipolar and pain (maybe fibromyalgia still working on that one). Cymbalta has actually helped me lose weight. I am hoping that I can stay on this and it continues to help me. I still have to work with my moods but at least I am not gaining anymore weight for the moment. So if I have to go back to Abilify for a short while again at least I will have lost some of the weight instead of gaining additional to what I was. I hope this has helped you and wish you luck with your decision on what step you need to do next. Always here to learn and listen to anyone else dealing with mentall illness. It is hard especially during the holidays for me but knowing that there is others who can understand what I go through helps me deal with bipolar.
7 Apr 2012
I've been on Abilify for four years now & have gone from @ 117lbs to 147lbs! I'm a recovering bulimic & suffer from severe depression with my bipolar disorder, so this has been horrible for me! I'm only 5ft tall & weigh what I did when I delivered my kids! I would like to get off of it immediately, but am looking for a replacement that doesn't cause weight gain also. Any ideas?
7 Apr 2012
Well to be the ONLY person to give a positive report of negligible weight gain and abilify, I'm it! What SLAUGHTERED me with weight was a ZYPREXA/DEPAKOTE COMBO... went from 112lbs to 210 over a six year period! WISH that the quack I was using that time had 'fessed up to my suspicions that it was ALL to do with this drug. (or more specifically, the combo-as depakote isn't affecting the scales with me at all).
But for the best part of two years recently, I took depakote w/10mgs of abilify, and the most I gained was 6lbs... went from 112 to 118, the scales never topping that number for me. Abilify is supposed to be streets ahead of the other anti-psychotics in terms of weight neutrality, and just for me, that seems to be true. I'm surprised that one of the posters here recommended lithium for weight neutrality, as a pal of mine, plus more on this website, tell me that it has the potential to put a huge amount of weight on your bones.
There seems to be conflicting reports concerning this drug and weight gain though. Their study group, cited in their literature, says that there is no evidence for concern about much weight gain. For me, that was true. BUT an independent study done May 2010 by two researchers from ivy-league institutions concluded some NEW revelations... that contrary to the manufacturer's claims, the results coming in are showing that it CAN cause quite a bit of weight gain. They said that the control group for abilify's study most times didn't see the study to it's conclusion, so that only a fraction of the original participants could be analyzed for this side effect. Plus their study critiqued the fact that the manufacturer itself was the one who did the study - no independent studies had ever been done for the drug apart from Abilify's... so you might suspect that the manufacturers' findings could be tilted in their favor.
I'm feeling that there IS no anti-psychotic out there which will not cause a bit of weight gain though... so unfortunately all we can do is be aware of this, weigh ourselves regularly, and as soon as the scales start tipping up, take action by cutting calories and getting out the walking shoes... that's the only way I can keep it in check anyway!
15 May 2013
I have gained alot of weight in General and I have been on psychotic drugs for years ever since I was 23 when I was commited to a Mental Hospital against my wishes I then Was put on Abilfy 10 then 5mg later on when I could barely function at the 10mg.It does cause weightgain but was told everyone is different and it may or may not cause weightgain for some people I wasnt one of the Lucky ones I went from 194 pounds at my lowest weight while taking Abilify to 205 what I weigh now and noone can tell me its not the Abilify causing this weightgain because I know it is.And I went from a 41 waist to a 46 inch waist big difference.Since I have to be on Abilify for Shizophrenia and Bipolar there is no other choice for me if there was I would be running to take it and getting off this drug but I am stuck it seems it is the only med that works for me so what can you do?My Doctor tried to get me to try something new but what if that ...
doesnt work then I would have to go back to Abilfy I also take Lexapro which isnt known to cause weightgain or not at much as Abilify causes.All I can say to those who are on this drug good luck in losing any weight I have tried every diet and exercise and nothing seems to help much it helps some but not alot.
15 May 2013
even though this question was asked around 2 - 3 years ago, it bears answering again... I have been on abilify for around 5 years now along with Depakote and Seroquel and whatever antidepressant I am taking at the time (right now it is remeron) , I have gained almost 150 pounds due to the medications and not being well enough to get out there and exercise..i am diabetic and have all sorts of wonderful ailments due to my weight..i have to admit that my thyroid is also messed up - hypo - but most of t is the meds and lack of exercise... also, I am a touch obsessive with food..have been since I was a child..so, I have been balancing weight issues all of my life..but I have been "normal" weights sometimes, as I was when I first started taking these meds... but I have been mostly stable as far as moods and such are concerned... I am feeling myself back again, not zombified any more at all...
I hope this has answered the question for whomever reads this..i have heard from a lot of people who take it that they, too, have gained weight on it..good luck!!!
- Abilify Information for Consumers
- Abilify Information for Healthcare Professionals (includes dosage details)
- Side Effects of Abilify (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... that this makes me more depressed. My psychiatrist said it is from depakote. When I asked about topamax he said he wouldn't prescribe me ...
i was diagnosed with bipolar 2 and ptsd at i think 16 and started with abilify and zoloft in 6 months i went for 118lbs size 5 pants o 168lbs size 15 ...
I've been on 5mg Abilify 60 Cymbalta 200 Lamictal for about a year. I've gained about 30 lbs. it has been great for me but I've ...
Starting out at 1mg. Thanks!